Can You Stop Using Heroin On Your Own?

Heroin is one of the world’s most damaging drugs. Using heroin for an extended period of time can cause liver disease, heart infections, kidney disease, hepatitis, HIV, infertility, collapsed veins, and pulmonary infections. Heroin is also highly addictive. Once you’ve developed an addiction to heroin, quitting the drug won’t be easy, but it is possible. When you’re ready to quit heroin, one of the most important questions you need to consider is whether or not you can successfully stop using the drug on your own. Knowing what heroin is, understanding how the substance works, and fully grasping the extent of heroin withdrawal can help you determine whether or not you should try to quit heroin on your own.

What Is Heroin?

Heroin is an opioid drug made from morphine, a natural substance taken from the seed pod of opium poppy plants in Asia, Mexico, and Colombia. Even though heroin can be a white or brown powder or a sticky black substance known as black tar heroin, the drug works the same.

When you sniff, snort, smoke, or inject heroin into your veins, the drug combines and interacts with opioid receptors in the brain, blocking pain signals. This interaction in the brain triggers heroin’s peak effects. In addition to temporarily reducing the amount of pain you feel, heroin can cause a euphoric rush that can also slow your breathing, cloud your thinking, and make you feel drowsy.

Heroin can also lead to:

  • Dry mouth
  • Warm, flushed skin
  • Heavy feeling in the arms and legs
  • Nausea and vomiting
  • Severe itching
  • Clouded mental functioning
  • A back-and-forth state of being conscious and semiconscious that’s known as “going on the nod”

Long-Term Effects of Heroin Use

When used for a long period of time, heroin can have long-term effects on your body. These effects can vary from person to person, but can include:

  • Insomnia
  • Collapsed veins if you’ve been injecting heroin
  • Damaged tissue inside the nose if you sniffed or snorted heroin
  • Infection in the heart lining and valves
  • Abscesses or swollen tissue filled with pus
  • Constipation and stomach cramping
  • Liver and kidney disease
  • Pneumonia and other lung complications
  • Sexual dysfunction for men
  • Irregular menstrual cycles for women
  • Mental health disorders such as depression and antisocial personality disorder

If you’ve injected heroin into your veins, you may also have an increased risk of contracting HIV and Hepatitis C. These conditions, which are transmitted through blood and other bodily fluids, can occur when you share needles or other injection drug equipment with others.

Experiencing these long-term effects and the severed relationships, financial stress, and legal trouble that can occur as a result of heroin addiction can make you want to stop using the drug.

What Happens When You Stop Using Heroin?

If you’ve used heroin for a while and have never tried to stop using the drug before, you may not know what to expect if you stop taking the drug. Since your brain and body have become accustomed to heroin, you will most likely start to think and feel differently when you stop taking the drug. This happens because your brain and body need time to relearn how to function without heroin. As the brain and body struggle to function without the drug, you will likely start to experience symptoms of withdrawal.

Even though withdrawal symptoms can vary from person to person, many people trying to quit heroin experience:

  • A fever. Everyone’s body temperature is different, but for the most part, a temperature between 99 and 99.5 degrees Fahrenheit is considered a fever for adults. You might also experience weakness, a loss of appetite, shivering, sweating, a headache, achy muscles, or dehydration along with fever. Even though fever is a common ailment, doctors and medical personnel like to thoroughly investigate fevers associated with withdrawal to make sure they are not the result of an underlying infection.
  • Aches and pains. When you use heroin, the drug blocks the body’s pain signals. When you stop taking heroin, there can be a rebound effect that can make you more sensitive to pain overall. You might also feel certain types of aches and pains in your back and throughout your legs.
  • Diarrhea and stomach pain. Many people also experience loose, watery stools when they quit using heroin. Oftentimes, these bowel movements are accompanied by stomach pain caused by spasms in the digestive system. The fear of having an accident along with the discomfort of stomach pain can make maintaining your daily routine challenging.
  • Nausea and vomiting. Constant vomiting and nausea can wear you out and ruin your appetite. Feeling this way can also make you feel incredibly uncomfortable and keep you trapped in or near a bathroom, hindering your ability to work, go to school, or spend time with others.
  • Excessive bodily fluids. Heroin withdrawal can also cause the body to overproduce bodily fluids such as sweat, tears, or mucus, such as a runny nose. Some people weaning themselves off heroin also notice their hair standing on end.
  • Mood changes. Feeling depressed, anxious, and irritable is a normal part of heroin withdrawal. These mood changes can be more severe if you have a traumatic past you avoided by using heroin. This can happen because the feelings you suppressed with heroin can return when you stop using the drug.
  • Cravings. When you suddenly stop using heroin, you may experience really strong urges to take more heroin. These cravings, which are partly driven by the wish to reduce symptoms of withdrawal and partly driven by the desire to re-experience the euphoric rush of heroin, are common.
  • Restlessness and sleeping challenges. As you experience heroin withdrawal, you may feel incredibly restless. This is normal. This restless feeling can also be accompanied by agitation, anxiety, and insomnia.

Quitting heroin can look and feel different for everyone, but generally, these symptoms begin 6 to 12 hours after your last use. One to three days after you quit heroin, the symptoms peak. After a week of quitting heroin, the symptoms subside. However, some people can experience post-acute withdrawal syndrome, or PAWS. When this happens, symptoms of heroin withdrawal can continue to occur for weeks, months, or even years.

Now that you have some insight into what generally happens when people quit heroin, it’s time to consider whether or not you want to endure that type of experience on your own.

Can You Quit Heroin On Your Own?

Yes, you can quit heroin on your own, but doing so won’t be easy. Depending on the symptoms you experience, it may not be safe, either. Instead of asking if you can quit heroin on your own, perhaps consider whether you should quit heroin on your own. Here’s why.

  • Not having emotional support can increase your risk of suicidal thoughts. Depression is commonly associated with heroin withdrawal. Depression can make you feel worthless, hopeless, helpless, and shameful. Feeling this way can trigger suicidal thoughts. Trying to deal with all of these emotions on your own can be challenging at best and fatal at worst.

Concerned about suicidal thoughts? Call the National Suicide Prevention Lifeline at 800-273-8255.

  • Dehydration can lead to more severe physical health challenges. The excessive amount of fluids leaving your body during heroin withdrawal can leave you dehydrated. Medical personnel can help combat dehydration if it occurs but if you’re detoxing alone, you may not realize you’re dehydrated until it’s too late. When left untreated, dehydration can cause seizures, brain damage, and death.
  • Withdrawal symptoms increase your risk of relapse. Even though most heroin withdrawal symptoms aren’t fatal, they can make you want to use heroin again. You might be especially vulnerable to using heroin again if you’re trying to quit on your own compared to being in a supervised detoxification center.
  • Quitting and then relapsing days or weeks later can increase your risk of overdose. When you quit using heroin, your tolerance for the drug decreases. This means that you’ll need less of the drug to get high. Unfortunately, many people who quit on their own relapse a few days or weeks after quitting. If they smoke, sniff, snort or inject the same amount of heroin they used before quitting the substance, their risk of overdose increases. Heroin overdose can be fatal.

Community-Based Treatment

Here at Meta Addiction Treatment, we pride ourselves on offering real recovery for real people. For us, that means empowering you to take charge of your own recovery. But that doesn’t mean you should attempt to recover alone. Our community-based outpatient treatment programs can help you overcome heroin addiction in a healthy, non-judgemental, supportive way. We want to help you live a thriving, sober life. Let us help you get there.

Contact us today to begin, continue, or restart your recovery journey.

We’re not medical professionals. If you are contemplating stopping your use of any addictive substance, always talk to a healthcare provider first.

Contact Us

Send us a message using the form below and we'll reach out to you as soon as possible.

All your information will be kept strictly confidential.





Assessments

Sign up for Updates!

Speak to an addiction recovery expert now

Available & Answered 24 Hours Verify Your Insurance

Share This